Antidepressants Lower Your Bone Density
The class of antidepressant medications known as selective serotonin
reuptake inhibitors may be associated with an increased rate of
bone loss in older men and women, according to two articles in
the June issue of Archives of Internal Medicine, one of the JAMA/Archives
Selective serotonin reuptake inhibitors (SSRIs) treat depression
by inhibiting the protein that transports serotonin, a neurotransmitter
involved in sleep and depression, according to background information
in the articles. This protein has recently been discovered in bone
as well, raising the possibility that SSRIs may affect bone density
and the risk of fracture. SSRIs account for about 62 percent of
antidepressant prescriptions in the United States, and are often
prescribed to the elderly.
Susan J. Diem, M.D., M.P.H., University of Minnesota, Minneapolis,
and colleagues studied 2,722 older women (average age 78.5 years)
beginning in 1997 through 1999. At that time and again an average
of 4.9 years later, researchers measured women's total hip bone
density and also that of two subregions. At each visit, the participants
were asked to bring in all the medications they had used within
the past two weeks, including SSRIs and tricyclic antidepressants,
which work through a different mechanism.
A total of 198 (7.3 percent) of the women were SSRI users, 118
(4.3 percent) took tricyclic antidepressants and 2,406 (88.4 percent)
took neither (those who took both were not included in the analysis).
After the researchers adjusted for other factors affecting bone
density and antidepressant use, including depression severity
and calcium supplement use, bone mineral density at the hip decreased
0.82 percent in SSRI users. This compared with a decrease of 0.47
percent among those who used tricyclic antidepressants and also
in those who did not take any antidepressants. Higher rates of
bone loss were also observed at the two hip subregions among SSRI
"One potential explanation for our findings is that SSRI
use may have a direct deleterious effect on bone," the authors
write. "This theory is supported by findings of in vitro
and in vivo laboratory investigations." Some data suggest
that SSRIs may interfere with the function of osteoclasts and
osteoblasts, cells responsible for the regular breaking down and
rebuilding of bone in the body.
"Our findings suggest that, in this cohort, use of SSRIs
is associated with increased rates of hip bone loss," the
authors conclude. Although some of this association may have occurred
because women who were prescribed SSRIs were different from those
who were not prescribed SSRIs, "further investigation of
SSRI use and rates of change in bone mineral density in other
populations with longer follow-up is warranted given the recent
description of serotonin transporters in bone."
In a related paper, Elizabeth M. Haney, M.D., of Oregon Health
& Sciences University, Portland, and colleagues conducted
a similar study with 5,995 men age 65 and older (average age 73.7).
The men's bone density at the hip, including subregions, and at
the base of the spine were measured between 2000 and 2002. Participants
were asked to bring all medications to their clinic visit, where
they were also given a physical examination and asked about other
health and lifestyle factors.
A total of 160 (2.7 percent) men reported using SSRIs, 99 (1.7
percent) reported using tricyclic antidepressants and 52 (0.9
percent) reported using trazodone, a third type of antidepressant.
Total hip bone mineral density was 3.9 percent lower among SSRI
users than among men who didn't use any antidepressants. Similarly,
spine bone mineral density was 5.9 percent lower among SSRI users
than among non-users. There was no significant difference in either
hip or spine density between men who took tricyclic antidepressants
or trazodone and those who did not take antidepressants.
"These associations are biologically plausible and clinically
important," the authors conclude. "Because SSRI use
is prevalent in the general population, our findings have a potentially
important public health impact. If confirmed, people using SSRIs
might be targeted for osteoporosis screening and preventive intervention."
Reference: Arch Inter Med. 2007;167:1240-1245 and 1246-1251.